Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 1, 2004, 7:07 PM EST for Ottawa County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2004, 7:07 PM EST (00:07 UTC)
- Expired
- Mar 1, 2004, 7:45 PM EST
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
654 WUUS53 KGRR 020007 SVRGRR MIC139-020045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 707 PM EST MON MAR 1 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL 745 PM EST * AT 702 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES SOUTHWEST OF GRAND HAVEN TO 2 MILES SOUTHWEST OF BUCHANAN...MOVING EAST AT 35 MPH. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4310 8633 4281 8634 4281 8582 4310 8589 $$ MEADE NJJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 4:15 PM EST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 1, 4:15 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EST MON MAR 1 2004 .SHORT TERM... SW MI IS CURRENTLY IN DRY SLOT IN BETWEEN LARGE RAIN SHIELD WHICH PASSED THROUGH EARLIER AND CONVECTION DEVELOPING AHEAD OF THE UPPER LOW OVER IL AND WI. THE CLOSED UPPER LOW MOVES NE TONIGHT AND BEGINS TO OPEN UP AS IT DOES SO... WHILE STRONG VORT MAX ON THE SOUTH SIDE OF THE UPPER LOW MOVES TOWARD CENTRAL LAKE MICHIGAN THEN INTO LAKE HURON. CLUSTER OF CONVECTION CURRENTLY OVER WI/IL EXPECTED TO TRACK OVER THE CENTRAL AND NRN PORTIONS OF THE CWFA THIS EVENING WHERE THE VORT IS PROGGED TO TRACK. WILL THEREFORE CARRY HIGHEST POPS IN THE NORTH WHERE CONCENTRATION SHOULD BE HIGHEST. THE LINE IN NRN ILLINOIS WILL HAVE TO BE CLOSELY WATCHED IF IT BEGINS BUILDING FARTHER SOUTH... BECAUSE THE I-94 CORRIDOR IS LOSING THE LOW CLOUDINESS AND GETTING INTO THE WARM SECTOR WITH TEMP/DEW POINTS NEARING 60/50. THIS RAISES BIG CONCERNS FOR SOME SURFACE BASED CONVECTION AND THE POSSIBILITY FOR A FEW SEVERE STORMS. PRIMARY THREAT IN THE NRN HALF OF THE CWFA THIS EVENING IS FOR HAIL GIVEN THAT STORMS SHOULD BE GENERALLY ELEVATED AND FREEZING LEVELS ARE VERY LOW AROUND 6500 FEET. IN THE SOUTH... LARGER HAIL AND STRONG WIND GUSTS NEAR 60 MPH ARE POSSIBLE IF SURFACE BASED ACTIVITY CAN DEVELOP AND PULL DOWN 50 KT 8H JET. STORMS SHOULD BE VERY FAST MOVERS THIS EVENING...AND OUT OF THE AREA BY MIDNIGHT. DEEP MOISTURE BAILS AFTER MIDNIGHT SO RAIN CHANCES SHOULD GRADUALLY DIMINISH... PARTICULARLY IN THE SOUTH. COLD ADVECTION AND MOIST CYCLONIC FLOW ON TUESDAY WILL LEAD TO PLENTY OF CLOUDINESS AND SOME LINGERING LIGHT SHOWERS OR SPRINKLES. IT DOES NOT APPEAR TO COOL OFF ENOUGH FOR SNOW AND MOISTURE IS VERY SHALLOW. THE MAIN CONCERN FOR TUESDAY NIGHT AND WEDNESDAY IS LOW CLOUDS AND FOG SINCE SURFACE RIDGE BUILDS IN AND PLENTY OF LOW LEVEL MOISTURE REMAINS TRAPPED UNDER THE SUBSIDENCE INVERSION. RECENT RAINFALL AND MELTING SNOW PACK WILL ONLY CONTRIBUTE FURTHER TO THAT CAUSE. WILL PLAN ON PLENTY OF STRATUS AND AREAS OF FOG...AND SOME COULD BE LOCALLY DENSE. WARM ADVECTION PATTERN BEGINS TO RETURN ON WED NIGHT AND THURSDAY... WITH A TIGHTENING 8H THERMAL RIBBON. NUMEROUS WEAK VORTS WILL BE COMING THROUGH THE ZONAL FLOW ALOFT... SO WILL HAVE A SMALL CHANCE OF LIGHT RAIN IN THE CENTRAL AND SRN PORTIONS OF THE CWFA. JET STRUCTURE EVENTUALLY BECOMES MORE AND MORE FAVORABLE FOR LIFT AS 140 KT CORE DEVELOPS NORTHEAST OF LAKE HURON. .LONG TERM... THE MEDIUM RANGE MODELS ARE BEGINNING TO STABILIZE AS FAR AS THE TRACK OF THE LATE WEEK STORM SYSTEM IS CONCERNED. THE UPPER LOW/WAVE AND SFC LOW WILL BE SW OF THE FORECAST AREA THU NIGHT. OUT AHEAD OF THE FEATURES...A FAIRLY STRONG SRLY LLJ (60+ KTS AT H850) WILL ADVECT WARM AND MOIST AIR INTO THE AREA. THIS STRONG ADVECTION WILL LIKELY BRING PCPN TO THE AREA. ALL OF THE MODELS ARE IN AGREEMENT THAT MOST IF NOT ALL OF THE AREA WILL SEE RAIN. THE ONLY QUESTION WOULD BE THE FAR NORTH...SO WILL HAVE A RAIN/SNOW MIX. THE PCPN WILL CONTINUE INTO FRI AS THE CENTER OF THE UPPER AND SFC SYSTEMS PASS RIGHT OVER THE STATE. AS THE SYSTEM PASSES EAST OF THE AREA FRI AFTERNOON...COLDER AIR WILL RUSH BACK IN AND LIKELY CHANGE ANY RESIDUAL PCPN OVER TO SNOW. WE WILL THEN SEE A SHORT BREAK IN THE PCPN LATE FRI NIGHT AND DURING THE DAY ON SAT AS WEAK RIDGING MOVES IN BEHIND THE STORM SYSTEM. THEN FOR THE PERIOD FROM SAT NIGHT THROUGH MON...NUMEROUS SHORT WAVES WILL RIDE ALONG THE JET STREAM THAT WILL BE IN THE VICINITY OF THE GREAT LAKES. SPECIFIC TIMING OF THESE SMALL WAVES WILL BE TOUGH OUT AT DAYS 6 AND 7. FOR THAT REASON...WE WILL HAVE PCPN IN THE FCST FROM SAT NIGHT THROUGH MON. IT WILL NOT BE PRECIPITATING ALL OF THE TIME. TEMP PROFILES WOULD SUPPORT MAINLY SNOW DURING THAT PERIOD. MAX TEMPS IN THE MID 30S COULD ALLOW SOME RAIN TO MIX IN AT TIMES...BUT WE WILL GO WITH MAINLY SNOW FOR NOW. && .GRR...WATCHES/WARNINGS/ADVISORIES...NONE. && MEADE NJJ
Hazardous weather outlook, Mar 1, 12:55 PM EST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1255 PM EST MON MAR 1 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-021124- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1255 PM EST MON MAR 1 2004 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE IN SOUTHWEST MICHIGAN BETWEEN 6 PM AND MIDNIGHT. A LINE OR CLUSTER OF STORMS IS EXPECTED TO DEVELOP IN SOUTHERN WISCONSIN AND ILLINOIS LATER THIS AFTERNOON THEN MOVE QUICKLY NORTHEAST AT 40 TO 50 MPH ACROSS SOUTHWEST MICHIGAN THIS EVENING. THE MAIN RISK OF SEVERE THUNDERSTORMS IS EXPECTED TO BE SOUTH OF INTERSTATE 94...BUT A FEW THUNDERSTORMS IN SOUTHWEST MICHIGAN COULD STILL PRODUCE HAIL UP TO HALF AN INCH IN DIAMETER AND WIND GUSTS AS HIGH AS 50 MPH. THE RECENT RAINFALL...WARM TEMPERATURES...AND SNOW MELT WILL LEAD TO STANDING WATER AND RISES ON AREA RIVERS OVER THE NEXT FEW DAYS. RIVER LEVELS ARE CURRENTLY EXPECTED TO REMAIN BELOW FLOOD STAGE... UNLESS LOCAL ICE JAMMING OCCURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LOW PRESSURE WILL BRING THE THREAT OF ACCUMULATING SNOW THURSDAY NIGHT AND INTO FRIDAY MORNING. ANOTHER STORM MAY BRING MORE SNOW ON SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. OSTUNO MEADE
In the hours before
Special weather statement, Mar 1, 4:58 PM EST, 2 hours 9 minutes before
MIZ056>058-064>066-071>073-020200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
458 PM EST MON MAR 1 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 900 PM EST MONDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...EATON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NJJNearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.